Alert archive / Montana / High Wind Warnings in 2022

High Wind Warning 13, NWS Great Falls, MT

February 18, 2022

NWS Great Falls, MT issued this high wind warning at Feb 18, 2022, 2:03 AM MST. It took effect at Feb 19, 2022, 2:00 AM MST. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 18, 2022, 2:03 AM MST (09:03 UTC)
In effect from
Feb 19, 2022, 2:00 AM MST
Expired
Feb 19, 2022, 10:00 PM MST
In force
20 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

904 
WWUS75 KTFX 180903
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
203 AM MST Fri Feb 18 2022

MTZ009-010-048-190015-
/O.UPG.KTFX.HW.A.0011.220219T0900Z-220220T0500Z/
/O.NEW.KTFX.HW.W.0013.220219T0900Z-220220T0500Z/
Northern Rocky Mountain Front-Eastern Glacier-Southern Rocky
Mountain Front-
Including the following locations: Marias Pass, Bynum, Choteau,
Browning, Heart Butte, Logan Pass, Augusta, and Cut Bank
203 AM MST Fri Feb 18 2022

...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 10 PM MST SATURDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 70 mph expected.

* WHERE...The Rocky Mountain Front, including all of Glacier County.

* WHEN...From 2 AM to 10 PM MST Saturday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ012-013-044-046-049-050-190015-
/O.UPG.KTFX.HW.A.0011.220219T1600Z-220220T0500Z/
/O.NEW.KTFX.HW.W.0013.220219T1600Z-220220T0500Z/
Cascade-Chouteau-Toole-Eastern Pondera-Eastern Teton-Judith Basin-
Including the following locations: Stanford, Raynesford, Carter,
Shelby, Sunburst, Hobson, Fairfield, Cascade, Brady, Dutton,
Great Falls, Fort Benton, Conrad, Big Sandy, and Belt
203 AM MST Fri Feb 18 2022

...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 10 PM MST SATURDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph expected.

* WHERE...Cascade, Judith Basin, Chouteau, Eastern Pondera, Eastern 
  Teton and Toole Counties.

* WHEN...From 9 AM to 10 PM MST Saturday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

CC
4 follow-up statements
367 
WWUS75 KTFX 182117
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
217 PM MST Fri Feb 18 2022

MTZ009-010-048-191200-
/O.CON.KTFX.HW.W.0013.220219T0900Z-220220T0500Z/
Northern Rocky Mountain Front-Eastern Glacier-Southern Rocky
Mountain Front-
Including the following locations: Marias Pass, Bynum, Choteau,
Browning, Heart Butte, Logan Pass, Augusta, and Cut Bank
217 PM MST Fri Feb 18 2022

...HIGH WIND WARNING REMAINS IN EFFECT FROM 2 AM TO 10 PM MST 
SATURDAY...

* WHAT...West winds 40 to 50 mph, with gusts up to 75 mph, are 
  expected. Isolated wind gusts approaching 85 mph are possible 
  along the immediate eastern slopes of the Rocky Mountain Front.

* WHERE...The Rocky Mountain Front, including all of Glacier County.

* WHEN...From 2 AM to 10 PM MST Saturday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

* ADDITIONAL DETAILS...Strong wind gusts during the day on Saturday 
  could lead to significant blowing and drifting of the falling and 
  or fallen snow along and west of the United States Highway 89 
  corridor, especially west of Browning along United States Hwy 2

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ012-013-044-046-049-050-191200-
/O.CON.KTFX.HW.W.0013.220219T1600Z-220220T0500Z/
Cascade-Chouteau-Toole-Eastern Pondera-Eastern Teton-Judith Basin-
Including the following locations: Stanford, Raynesford, Carter,
Shelby, Sunburst, Hobson, Fairfield, Cascade, Brady, Dutton,
Great Falls, Fort Benton, Conrad, Big Sandy, and Belt
217 PM MST Fri Feb 18 2022

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM TO 10 PM MST 
SATURDAY...

* WHAT...West winds 25 to 35 mph, with gusts up to 65 mph, are 
  expected.

* WHERE...Cascade, Judith Basin, Chouteau, Eastern Pondera, Eastern 
  Teton and Toole Counties.

* WHEN...From 9 AM to 10 PM MST Saturday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Moldan
343 
WWUS75 KTFX 182354
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
454 PM MST Fri Feb 18 2022

MTZ014-191200-
/O.EXA.KTFX.HW.W.0013.220219T1600Z-220220T0500Z/
Central and Southern Lewis and Clark-
Including the following locations: Rogers Pass, MacDonald Pass,
Lincoln, and Flesher Pass
454 PM MST Fri Feb 18 2022

...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 10 PM MST SATURDAY...

* WHAT...West winds 30 to 40 mph, with gusts up to 65 mph, are 
  expected.

* WHERE...Central and Southern Lewis and Clark County.

* WHEN...From 9 AM to 10 PM MST Saturday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ009-010-048-191200-
/O.CON.KTFX.HW.W.0013.220219T0900Z-220220T0500Z/
Northern Rocky Mountain Front-Eastern Glacier-Southern Rocky
Mountain Front-
Including the following locations: Marias Pass, Bynum, Choteau,
Browning, Heart Butte, Logan Pass, Augusta, and Cut Bank
454 PM MST Fri Feb 18 2022

...HIGH WIND WARNING REMAINS IN EFFECT FROM 2 AM TO 10 PM MST 
SATURDAY...

* WHAT...West winds 40 to 50 mph with gusts up to 85 mph expected.

* WHERE...The Rocky Mountain Front, including all of Glacier County.

* WHEN...From 2 AM to 10 PM MST Saturday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

* ADDITIONAL DETAILS...Strong wind gusts during the day on Saturday 
  could lead to significant blowing and drifting of the falling and 
  or fallen snow along and west of the United States Highway 89 
  corridor, especially west of Browning along United States Hwy 2

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ012-013-044-046-049-050-191200-
/O.CON.KTFX.HW.W.0013.220219T1600Z-220220T0500Z/
Cascade-Chouteau-Toole-Eastern Pondera-Eastern Teton-Judith Basin-
Including the following locations: Stanford, Raynesford, Carter,
Shelby, Sunburst, Hobson, Fairfield, Cascade, Brady, Dutton,
Great Falls, Fort Benton, Conrad, Big Sandy, and Belt
454 PM MST Fri Feb 18 2022

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM TO 10 PM MST 
SATURDAY...

* WHAT...West winds 30 to 40 mph, with gusts up to 65 mph, are 
  expected.

* WHERE...Cascade, Judith Basin, Chouteau, Eastern Pondera, Eastern 
  Teton and Toole Counties.

* WHEN...From 9 AM to 10 PM MST Saturday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

AM
812 
WWUS75 KTFX 190930
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
230 AM MST Sat Feb 19 2022

MTZ009-010-048-192200-
/O.CON.KTFX.HW.W.0013.000000T0000Z-220220T0500Z/
Northern Rocky Mountain Front-Eastern Glacier-Southern Rocky
Mountain Front-
Including the following locations: Marias Pass, Bynum, Choteau,
Browning, Heart Butte, Logan Pass, Augusta, and Cut Bank
230 AM MST Sat Feb 19 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM MST THIS 
EVENING...

* WHAT...West winds 35 to 45 mph, with gusts up to 75 mph. Isolated 
  wind gusts approaching 85 mph are possible along the immediate 
  eastern slopes of the Rocky Mountain Front.

* WHERE...The Rocky Mountain Front, including all of Glacier County.

* WHEN...Until 10 PM MST this evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause isolated power outages. Travel could be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Strong wind gusts during the day on Saturday 
  could lead to significant blowing and drifting of the falling and 
  or fallen snow along and west of the United States Highway 89 
  corridor, especially west of Browning along United States Hwy 2

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ012>014-044-046-049-050-192200-
/O.CON.KTFX.HW.W.0013.220219T1600Z-220220T0500Z/
Cascade-Chouteau-Central and Southern Lewis and Clark-Toole-
Eastern Pondera-Eastern Teton-Judith Basin-
Including the following locations: Brady, Lincoln, Raynesford,
Carter, Rogers Pass, Shelby, Sunburst, Hobson, Fairfield,
Cascade, MacDonald Pass, Dutton, Great Falls, Fort Benton,
Stanford, Conrad, Big Sandy, Flesher Pass, and Belt
230 AM MST Sat Feb 19 2022

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 10 
PM MST THIS EVENING...

* WHAT...West winds 30 to 40 mph, with gusts up to 65 mph.

* WHERE...Cascade, Judith Basin, Chouteau, Eastern Pondera, Eastern 
  Teton, Toole and Central and Southern Lewis and Clark Counties.

* WHEN...From 9 AM this morning to 10 PM MST this evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause isolated power outages. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

RG
568 
WWUS75 KTFX 200440
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
940 PM MST Sat Feb 19 2022

MTZ009-010-012>014-044-046-048>050-200545-
/O.EXP.KTFX.HW.W.0013.000000T0000Z-220220T0500Z/
Northern Rocky Mountain Front-Eastern Glacier-Cascade-Chouteau-
Central and Southern Lewis and Clark-Toole-Eastern Pondera-
Southern Rocky Mountain Front-Eastern Teton-Judith Basin-
Including the following locations: Raynesford, Shelby, Fairfield,
MacDonald Pass, Rogers Pass, Sunburst, Marias Pass, Choteau,
Logan Pass, Great Falls, Flesher Pass, Lincoln, Brady, Stanford,
Bynum, Browning, Augusta, Cascade, Dutton, Conrad, Big Sandy,
Carter, Heart Butte, Cut Bank, Fort Benton, Belt, and Hobson
940 PM MST Sat Feb 19 2022

...HIGH WIND WARNING WILL EXPIRE AT 10 PM MST THIS EVENING...

The threat has ended for high winds near and above 60 mph in gusts. 
However, wind gusts up to 50 mph may still occur through the late 
evening and early overnight hours.

$$

CC

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Feb 17, 10:47 PM MST, 3 hours 16 minutes earlier.

Area forecast discussion, Feb 17, 10:47 PM MST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1047 PM MST Thu Feb 17 2022

...AVIATION SECTION UPDATED...

.SYNOPSIS...

Winds will gradually decrease over the plains through the early
evening hours tonight. Light snow, predominately over the
mountains, is expected through tonight as a disturbance aloft
moves overhead. Additional light snow is then possible on Friday
over portions of the Central and North Central Montana plains.

&&

.UPDATE...
No major changes were necessary with the update this evening. The
only change of note was to freshen temperature trends for the
overnight period. A backdoor cold front will bring the
opportunity for generally light snow late tonight into tomorrow
over eastern portions of Central and North-central Montana. -AM

&&

.AVIATION...
1047 PM MST Thu Feb 17 2022 (18/06Z TAF period)

Northwesterly flow aloft will maintain variable cloudiness and
mountain obscuration for much of the TAF period. A weak cold front
will move through north-central MT Friday morning morning, bringing
a northerly wind shift and a potential for a period of MVFR CIGs. A
few snow showers will also be possible, primarily for KLWT. This
will be followed by partial clearing Monday evening as westerly flow
aloft begins to increase along the Rocky Mountain Front. -RCG

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 440 PM MST Thu Feb 17 2022/

Rest of today through Saturday...primary forecast concerns
throughout the period are strong winds through early this evening,
predominately light mountain snowfall, and another chance for strong
winds from Saturday morning through Saturday evening.

High Winds have been occurring along the Rocky Mountain Front and
across portions of the Central and North Central Montana plains
throughout the day so far, thus the High Wind Warning will
continue until 01z Friday. While a few zones covered by the
warning have not reached warning criteria, numerous locations have
been close; and with several hours of peak mixing left in the day
and increasing shower activity I didn't want to take any chances
by cancelling these areas. As just mentioned, snow shower activity
was also increasing across primarily Central and North Central
Montana as of this afternoon as a embedded wave within northwest
flow was beginning to traverse the region. This wave moving over
the Northern Rockies tonight will promote on-going snow,
predominately light in nature, across mainly the mountains of
North Central through Southwest Montana. A weak surface cold front
is then expected to back into portions of Central and North
Central Montana through Friday morning, before slowly retreating
to the northeast as a warm front through the remainder of the day
on Friday. Areas to the northeast and east of this warm front may
see additional light snow during the day on Friday, especially
along and north of a Great Falls to Cut Bank line.

Focus then shifts to the next potential High Wind event from
Saturday morning through Saturday evening. Probabilistic data and
deterministic guidance over this timeframe support the potential
for High Winds developing over the same areas currently covered by
today's (Thursday, February 17th) High Wind Warning (with the
exception of Central and Southern Lewis and Clark County), thus a
High Wind Watch has been issued for these areas with this
afternoon's forecast package. Probabilistic data for greater than
48kts was nearly 100% across all of Glacier County and along the
Rocky Mountain over this timeframe, with an 80% or greater chance
of wind gusts exceeding 56kts for these same areas.
- Moldan

Saturday Night through Sunday Night... The Gulf of Alaska trough
is then forecast to move southeast into the Pacific Northwest and
Northern Rockies during this period. Its Pacific moisture will
combine with a strong Canadian cold front passage to likely bring
widespread rain and snow that will change over to all snow by
early Sunday morning. The main period for snow will likely be
during the day on Sunday, as temperatures fall into the 20s in the
southwest and into the teens and single digits above zero over the
plains. Gusty north winds behind the front will also likely cause
wind chills in the single digits and teens below zero over the
plains and may cause areas of blowing snow. Significant snowfall
accumulation is possible, but uncertainty among the models make it
difficult to accurately predict just how much will fall at this
time. Regardless, winter weather highlights may be needed as
confidence in this weather pattern increases. Any snow lingering
overnight Sunday night should mostly remain in the mountains.
Northerly winds should decrease somewhat as well Sunday night,
but the continued push of Arctic air into the area (lows falling
into the single digits above zero in the south and single digits
below zero in the north) will likely cause wind chills to fall
into the teens to lower 20s below zero, so wind chill highlights
may be needed then as well.

Monday through Tuesday... This will likely be the coldest portion
of the forecast period, and potentially the coldest period since
the beginning of the year. The low pressure trough will continue
to deepen over the western United States Monday through Tuesday,
allowing the Arctic airmass to settle in over the area. While
snow chances will remain low and mainly over the mountains,
temperatures will mostly remain in the single digits above and
below zero, with the potential for lows in the teens below zero
(or possibly even lower) over the plains. Lingering breezy
northerly winds will also keep the threat for overnight wind
chills in the -20s in the south and -30s in the north, for a
continued chance of additional wind chill highlights.

Wednesday through Thursday... Forecast models differ on the
solution for this period; some want to move the cold low pressure
trough east of the area, while some leave it in place. As a
result, the National Blend of Models indicates that the greatest
likelihood is that temperatures will slowly moderate through this
period, though they will remain below freezing, with a chance of
lingering light snow showers, mainly in the mountains.
-Coulston

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  27  45  33  49 /  10  10   0  10
CTB  27  40  31  44 /  10  20   0  10
HLN  28  46  29  50 /  10  10   0   0
BZN  21  42  21  46 /  40  10   0   0
WYS   8  29  12  32 /  60  10   0   0
DLN  23  46  23  47 /   0   0   0   0
HVR  28  34  25  47 /  20  20   0  20
LWT  27  38  27  47 /  30  30   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Saturday morning through Saturday evening
Cascade...Chouteau...Eastern Pondera...Eastern Teton...Judith
Basin...Toole.

High Wind Watch from late Friday night through Saturday evening
Eastern Glacier...Northern Rocky Mountain Front...Southern Rocky
Mountain Front.

&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 2:08 PM MSTWinter Storm WatchTFX24 hr

Nearby

High Wind Warnings in Montana, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.